Learn how to use Mayo Clinic Connect
Request an Appointment
Would like to hear from people that have gone thru or going thru temporal artritis. I am now going on my 5 month after being diagnosed. It is getting better but very slowly. Is this normal?
Talked to my GP today because I have had so many symptoms coming back after lowering the prednisone to 25mg. He wants me back on 30mg for a week and then try 25 again. He is also arranging for me to see a rheumatologist. My one question to you is if you know what is the best thing to do for all the swelling around my neck…front & back. I also have it at the base of my skull and it's very uncomfortable. I am guessing it's a side affect of the prednisone but it is giving me issues with sleeping …. Thanks John
Jump to this post
@angelbear4, The swelling around the neck and face is one of the possible side effects with prednisone. I think it should get better when you are able to taper the prednisone dosage to 10 mg or less. Here is some information on the side effect – Facial Swelling Caused by Prednisone: https://www.verywellhealth.com/prednisone-facial-mooning-1942983
With your upcoming appointment with a rheumatologist, have you considered making a list of questions to ask the doctor? The Patient Revolution website has some question cards that you can print out to plan your conversation with the doctor/rheumatologist:
I was diagnosed June of 2020 along with an older case of lyme disease showing up on labs. I started at 20mg prednisone now down to 12mg. Go has me decreasing 1 mg a month. Also on second round of strong antibiotic for the lyme.
I have humps of what I call fat along my lower neck by front clavicals. Doctors did CT scan on lungs. All clear. Next week CT of stomach just to rule out any kind of lymp node leakage involvment causing swelling. Pretty sure it us just prednisone fat from all the steroids. No pain in area. John Hopkins has a good explanation of steroid causes and I appear to be trying out for a body builder competition. It did mention that swelling should go down when you get under 10mg prednisone. Hope they are right.
I also have COPD and have been combating bronchitis for three weeks now. No covid . Good luck @anglebear4.
Hello @delilah2020, Welcome to Mayo Clinic Connect. Thanks for sharing your experience. I think you are right about the facial swelling and the prednisone dosage. I had a little of the "moon face" with my first bout with PMR while taking prednisone. It did seem better for me when I got below 10 mg.
Are you able to let us know if your upcoming CT rules out other causes for the swelling?
Sure will John.
Thanks John…I will check out the list of questions as well so I don't forget to ask certain things..
Thank you for sharing these sites. I gained 10 lbs. while on prednisone. I had the "moon face" which I called "chipmunk cheeks." I had to renew my driver's license during this time and tried to pull my hair over my cheeks. My husband said no one would see that license picture. I know 10 lbs. does not sound like much, but I began at 100 lbs. so it made a huge difference and I have had to give away a lot of my pants. Yes, the weight settled around my middle and hips. I ate everything in sight. This is not like me, but prednisone brings a lot of side effects. My friend experienced euphoria while on a short course of prednisone. Never happed to me. I am once again eating all the wrong stuff during this pandemic. I have no excuse for not exercising. I have lots of exercises I could be doing, from PT. I need to begin doing something and not brood about all that is happening. I have decided even if my PMR symptoms begin again, I will not mention it to my doctor. I know, I know, I have been warned that GCA comes afterward. Of course, I could change my mind if symptoms come again. Again, thank you for these sites. @joybringer1
What do you mean by: "that GCA comes afterward"? I'm on my second bout with PMR.
My doctor told me that if we did not take care of the PMR, it could lead to GCA. I don't think this happens every time, but rather I believe he was trying to emphasize the importance of taking the prednisone and getting rid of the PMR. I am so sorry you are having a second bout of PMR. Do you mind sharing how you knew you had PMR again? All my best wishes to you in licking it this time! @joybringer1
Ever since having PMR the first time I have thought it came back to visit me now and then. Typically it would be one wrist or the other. This time I could feel something in my hamstrings down the back of my legs for several weeks, they were stiff. But I didn't think PMR was coming back for sure then. Then my fingers started being stiff and weak. I think I had a wrist get really sore for a few days. This was all over several weeks. Nothing to get too excited about until it got into my shoulders and backside of my knees. I started taking Advil which worked getting rid of any symptoms. At first I would take two tablets every other day. Then I started needing Advil every day and I went to my GP and he got me reinstated with my rheumatologis. My GP was going to have me try 10 mg of prednisone but I said I would keep using Advil until I went to the rheumatologist. I had to wait a month to get reinstated with the rheumy. We went on vacation the end of July flying across country to see family. Yeah we were adventurous during the pandemic. I was completely mobile with the Advil but soon needed it twice a day and the pain in my shoulders and knees wouldn't go completely away. If I didn't use Advil I couldn't raise my hands over my head or put on a shirt by myself. Getting up out of a chair was difficult. My hands were also really weak. The backs of my knees would get stiff. Being on the Advil I couldn't really tell how bad off I was. I did stop it now and then to see if I still had symptoms. I had to stop it a few days before I went to the doctor so they could see how bad off I was. I have heard I am lucky that Advil works for me because it doesn't for most people. Prednisone worked immediately again. It lasted about 20 hours the first day I took it before the pain started coming back. Then day two it lasted about 22 hours and since then no pains. Sometimes now and then I think I might have a headache but it doesn't last and it's not that bad. I never usually have headaches though. I'm at 10 mg now and should be going down to 9 the end of next week. I started at 20 then 15 to 10.
I bought a book about giant cell written by an elderly man. Have any of you read it?
Just got my CT Scan results on stomach and thankful all clear. CT scan on lungs earlier was also clear. Doctor decreasing me from 12mg pred. to 10mg. He will keep decreasing 1mg a month after. Perhaps the unsightly neck humps will start decreasing and eventually disappear as doc has ruled the swelling is from the steroid and not due to swollen lymp nodes. Just want my body builder image to go away.
@delilah2020, That is really good news that your CT Scan results were all clear and that you are now able to start decreasing the prednisone dosage. Thanks for sharing the information.
@654321, Is this the book you read? Giant Cell Arteritis: One Man's Exciting Experience by Mason Clark – https://www.amazon.com/gp/product/B0111762UM/ref=dbs_a_def_rwt_bibl_vppi_i0
I have not read the book but reading the intro it seems to be a really good book written from a patient's perspective with a lot of information on both PMR and GCA.
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In